September  2016, 11(3): 509-526. doi: 10.3934/nhm.2016007

Evolution of spoon-shaped networks

1. 

Dipartimento di Matematica, Università di Pisa, Largo Bruno Pontecorvo 5, Pisa, 56127, Italy

Received  March 2015 Revised  September 2015 Published  August 2016

We consider a regular embedded network composed by two curves, one of them closed, in a convex and smooth domain $\Omega$. The two curves meet only at one point, forming angles of $120$ degrees. The non-closed curve has a fixed end--point on $\partial\Omega$. We study the evolution by curvature of this network. We show that the maximal time of existence is finite and depends only on the area enclosed in the initial loop, if the length of the non-closed curve stays bounded from below during the evolution. Moreover, the closed curve shrinks to a point and the network is asymptotically approaching, after dilations and extraction of a subsequence, a Brakke spoon.
Citation: Alessandra Pluda. Evolution of spoon-shaped networks. Networks & Heterogeneous Media, 2016, 11 (3) : 509-526. doi: 10.3934/nhm.2016007
References:
[1]

U. Abresch and J. Langer, The normalized curve shortening flow and homothetic solutions,, J. Diff. Geom., 23 (1986), 175.   Google Scholar

[2]

K. A. Brakke, The Motion of a Surface by its Mean Curvature,, Princeton University Press, (1978).   Google Scholar

[3]

L. Bronsard and F. Reitich, On three-phase boundary motion and the singular limit of a vector-valued Ginzburg-Landau equation,, Arch. Rational Mech. Anal., 124 (1993), 355.  doi: 10.1007/BF00375607.  Google Scholar

[4]

X. Chen and J. Guo, Motion by curvature of planar curves with end points moving freely on a line,, Math. Ann., 350 (2011), 277.  doi: 10.1007/s00208-010-0558-7.  Google Scholar

[5]

K. S. Chou and X. P. Zhu, Shortening complete planar curves,, J. Diff. Geom., 50 (1998), 471.   Google Scholar

[6]

M. E. Gage and R. S. Hamilton, The heat equation shrinking convex plane curves,, J. Diff. Geom., 23 (1986), 69.   Google Scholar

[7]

M. A. Grayson, The heat equation shrinks embedded plane curves to round points,, J. Diff. Geom., 26 (1987), 285.   Google Scholar

[8]

R. S. Hamilton, Four-manifolds with positive curvature operator,, J. Diff. Geom., 24 (1986), 153.   Google Scholar

[9]

R. S. Hamilton, Isoperimetric estimates for the curve shrinking flow in the plane,, in Modern Methods in Complex Analysis (Princeton, 137 (1995), 201.  doi: 10.1016/1053-8127(94)00130-3.  Google Scholar

[10]

G. Huisken, Asymptotic behavior for singularities of the mean curvature flow,, J. Diff. Geom., 31 (1990), 285.   Google Scholar

[11]

G. Huisken, A distance comparison principle for evolving curves,, Asian J. Math., 2 (1998), 127.  doi: 10.4310/AJM.1998.v2.n1.a2.  Google Scholar

[12]

T. Ilmanen, A. Neves and F. Schulze, On short time existence for the planar network flow, preprint,, , ().   Google Scholar

[13]

D. Kinderlehrer and C. Liu, Evolution of grain boundaries,, Math. Models Methods Appl. Sci., 11 (2001), 713.  doi: 10.1142/S0218202501001069.  Google Scholar

[14]

A. Magni and C. Mantegazza, A note on Grayson's theorem,, Rend. Semin. Mat. Univ. Padova, 131 (2014), 263.  doi: 10.4171/RSMUP/131-16.  Google Scholar

[15]

A. Magni, C. Mantegazza and M. Novaga, Motion by curvature of planar networks II,, Ann. Sc. Norm. Super. Pisa Cl. Sci. (5), 15 (2016), 117.   Google Scholar

[16]

C. Mantegazza, M. Novaga, A. Pluda and F. Schulze, Evolution of network with multiple junctions,, Preprint, (2015).   Google Scholar

[17]

C. Mantegazza, M. Novaga and V. M. Tortorelli, Motion by curvature of planar networks,, Ann. Sc. Norm. Super. Pisa Cl. Sci. (5), 3 (2004), 235.   Google Scholar

[18]

L. Nirenberg, On elliptic partial differential equations,, Ann. Sc. Norm. Super. Pisa Cl. Sci. (3), 13 (1959), 115.   Google Scholar

show all references

References:
[1]

U. Abresch and J. Langer, The normalized curve shortening flow and homothetic solutions,, J. Diff. Geom., 23 (1986), 175.   Google Scholar

[2]

K. A. Brakke, The Motion of a Surface by its Mean Curvature,, Princeton University Press, (1978).   Google Scholar

[3]

L. Bronsard and F. Reitich, On three-phase boundary motion and the singular limit of a vector-valued Ginzburg-Landau equation,, Arch. Rational Mech. Anal., 124 (1993), 355.  doi: 10.1007/BF00375607.  Google Scholar

[4]

X. Chen and J. Guo, Motion by curvature of planar curves with end points moving freely on a line,, Math. Ann., 350 (2011), 277.  doi: 10.1007/s00208-010-0558-7.  Google Scholar

[5]

K. S. Chou and X. P. Zhu, Shortening complete planar curves,, J. Diff. Geom., 50 (1998), 471.   Google Scholar

[6]

M. E. Gage and R. S. Hamilton, The heat equation shrinking convex plane curves,, J. Diff. Geom., 23 (1986), 69.   Google Scholar

[7]

M. A. Grayson, The heat equation shrinks embedded plane curves to round points,, J. Diff. Geom., 26 (1987), 285.   Google Scholar

[8]

R. S. Hamilton, Four-manifolds with positive curvature operator,, J. Diff. Geom., 24 (1986), 153.   Google Scholar

[9]

R. S. Hamilton, Isoperimetric estimates for the curve shrinking flow in the plane,, in Modern Methods in Complex Analysis (Princeton, 137 (1995), 201.  doi: 10.1016/1053-8127(94)00130-3.  Google Scholar

[10]

G. Huisken, Asymptotic behavior for singularities of the mean curvature flow,, J. Diff. Geom., 31 (1990), 285.   Google Scholar

[11]

G. Huisken, A distance comparison principle for evolving curves,, Asian J. Math., 2 (1998), 127.  doi: 10.4310/AJM.1998.v2.n1.a2.  Google Scholar

[12]

T. Ilmanen, A. Neves and F. Schulze, On short time existence for the planar network flow, preprint,, , ().   Google Scholar

[13]

D. Kinderlehrer and C. Liu, Evolution of grain boundaries,, Math. Models Methods Appl. Sci., 11 (2001), 713.  doi: 10.1142/S0218202501001069.  Google Scholar

[14]

A. Magni and C. Mantegazza, A note on Grayson's theorem,, Rend. Semin. Mat. Univ. Padova, 131 (2014), 263.  doi: 10.4171/RSMUP/131-16.  Google Scholar

[15]

A. Magni, C. Mantegazza and M. Novaga, Motion by curvature of planar networks II,, Ann. Sc. Norm. Super. Pisa Cl. Sci. (5), 15 (2016), 117.   Google Scholar

[16]

C. Mantegazza, M. Novaga, A. Pluda and F. Schulze, Evolution of network with multiple junctions,, Preprint, (2015).   Google Scholar

[17]

C. Mantegazza, M. Novaga and V. M. Tortorelli, Motion by curvature of planar networks,, Ann. Sc. Norm. Super. Pisa Cl. Sci. (5), 3 (2004), 235.   Google Scholar

[18]

L. Nirenberg, On elliptic partial differential equations,, Ann. Sc. Norm. Super. Pisa Cl. Sci. (3), 13 (1959), 115.   Google Scholar

[1]

Yang Xiang, Xiaodong Yan. Stability of dislocation networks of low angle grain boundaries using a continuum energy formulation. Discrete & Continuous Dynamical Systems - B, 2018, 23 (8) : 2989-3021. doi: 10.3934/dcdsb.2017183

[2]

Tobias H. Colding and Bruce Kleiner. Singularity structure in mean curvature flow of mean-convex sets. Electronic Research Announcements, 2003, 9: 121-124.

[3]

Jerry Bona, H. Kalisch. Singularity formation in the generalized Benjamin-Ono equation. Discrete & Continuous Dynamical Systems - A, 2004, 11 (1) : 27-45. doi: 10.3934/dcds.2004.11.27

[4]

Yongcai Geng. Singularity formation for relativistic Euler and Euler-Poisson equations with repulsive force. Communications on Pure & Applied Analysis, 2015, 14 (2) : 549-564. doi: 10.3934/cpaa.2015.14.549

[5]

Jerry L. Bona, Stéphane Vento, Fred B. Weissler. Singularity formation and blowup of complex-valued solutions of the modified KdV equation. Discrete & Continuous Dynamical Systems - A, 2013, 33 (11&12) : 4811-4840. doi: 10.3934/dcds.2013.33.4811

[6]

Mapundi K. Banda, Michael Herty, Axel Klar. Gas flow in pipeline networks. Networks & Heterogeneous Media, 2006, 1 (1) : 41-56. doi: 10.3934/nhm.2006.1.41

[7]

Radu C. Cascaval, Ciro D'Apice, Maria Pia D'Arienzo, Rosanna Manzo. Flow optimization in vascular networks. Mathematical Biosciences & Engineering, 2017, 14 (3) : 607-624. doi: 10.3934/mbe.2017035

[8]

Xiangdi Huang, Zhouping Xin. On formation of singularity for non-isentropic Navier-Stokes equations without heat-conductivity. Discrete & Continuous Dynamical Systems - A, 2016, 36 (8) : 4477-4493. doi: 10.3934/dcds.2016.36.4477

[9]

Gang Tian. Finite-time singularity of Kähler-Ricci flow. Discrete & Continuous Dynamical Systems - A, 2010, 28 (3) : 1137-1150. doi: 10.3934/dcds.2010.28.1137

[10]

Leif Arkeryd, Raffaele Esposito, Rossana Marra, Anne Nouri. Ghost effect by curvature in planar Couette flow. Kinetic & Related Models, 2011, 4 (1) : 109-138. doi: 10.3934/krm.2011.4.109

[11]

Changfeng Gui, Huaiyu Jian, Hongjie Ju. Properties of translating solutions to mean curvature flow. Discrete & Continuous Dynamical Systems - A, 2010, 28 (2) : 441-453. doi: 10.3934/dcds.2010.28.441

[12]

Giulio Colombo, Luciano Mari, Marco Rigoli. Remarks on mean curvature flow solitons in warped products. Discrete & Continuous Dynamical Systems - S, 2018, 0 (0) : 0-0. doi: 10.3934/dcdss.2020153

[13]

Dong Li, Tong Li. Shock formation in a traffic flow model with Arrhenius look-ahead dynamics. Networks & Heterogeneous Media, 2011, 6 (4) : 681-694. doi: 10.3934/nhm.2011.6.681

[14]

Valeria Banica, Luis Vega. Singularity formation for the 1-D cubic NLS and the Schrödinger map on $\mathbb S^2$. Communications on Pure & Applied Analysis, 2018, 17 (4) : 1317-1329. doi: 10.3934/cpaa.2018064

[15]

Xin Zhong. Singularity formation to the two-dimensional non-barotropic non-resistive magnetohydrodynamic equations with zero heat conduction in a bounded domain. Discrete & Continuous Dynamical Systems - B, 2020, 25 (3) : 1083-1096. doi: 10.3934/dcdsb.2019209

[16]

Feng Luo. A combinatorial curvature flow for compact 3-manifolds with boundary. Electronic Research Announcements, 2005, 11: 12-20.

[17]

Dimitra Antonopoulou, Georgia Karali. A nonlinear partial differential equation for the volume preserving mean curvature flow. Networks & Heterogeneous Media, 2013, 8 (1) : 9-22. doi: 10.3934/nhm.2013.8.9

[18]

Tetsuya Ishiwata. On the motion of polygonal curves with asymptotic lines by crystalline curvature flow with bulk effect. Discrete & Continuous Dynamical Systems - S, 2011, 4 (4) : 865-873. doi: 10.3934/dcdss.2011.4.865

[19]

Yannan Liu, Hongjie Ju. Non-collapsing for a fully nonlinear inverse curvature flow. Communications on Pure & Applied Analysis, 2017, 16 (3) : 945-952. doi: 10.3934/cpaa.2017045

[20]

Bendong Lou. Spiral rotating waves of a geodesic curvature flow on the unit sphere. Discrete & Continuous Dynamical Systems - B, 2012, 17 (3) : 933-942. doi: 10.3934/dcdsb.2012.17.933

2018 Impact Factor: 0.871

Metrics

  • PDF downloads (12)
  • HTML views (0)
  • Cited by (0)

Other articles
by authors

[Back to Top]